Alert archive / Iowa / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 209, NWS Quad Cities, IA

August 10, 2006Linn County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 10, 2006, 4:48 AM CDT for Linn County, Iowa. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 10, 2006, 4:48 AM CDT (09:48 UTC)
Expired
Aug 10, 2006, 5:30 AM CDT
In force
42 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

County Linn County, IA

The radar

The Quad Cities radar (KDVN), 99 km from the middle of the area, began a volume at 09:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 10, 3:33 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 9.8 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2006-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 232 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2006-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
232 J/kg
Mixed-layer CIN
-295 J/kg
Mixed-layer LCL
1173 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
244 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:32 AM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, Aug 10, 3:32 AM CDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
332 AM CDT THU AUG 10 2006

.DISCUSSION...
MAIN FEATURE OF NOTE THIS MORNING IS STRONG MCS OVER NEB.  RADAR AND
SATELLITE TRENDS INDICATE MCS IS MAKING A RIGHT TURN AND MOVING MORE
ENE OR E...AND LAST COUPLE OF SCANS INDICATE WEAKENING TREND.
PERSISTENT AREA OF STRENGTHENING TSRA HAS MOVED ACROSS NRN IA THIS
MORNING AS WELL...AND SMALLER CELLS WERE DEVELOPING ROUGHLY ALONG A
LINE FROM DEWITT IA TO PRINCETON IL.  RADAR TRENDS INDICATE THOSE
AREAS OF CONVECTION MAY BE TRYING TO LINK INTO A BAND.  SUBJECTIVE
12Z UPPER AIR ANALYSIS INDICATES WEAK WARM FRONT FEATURE EXTENDING
ACROSS THE DAKOTAS/MN THROUGH WI.  850MB MOISTURE HAD POOLED OVER
SRN MN/NRN IA.  500MB ANALYSIS INDICATED SERIES OF WEAK
SHORTWAVES...INCLUDING ONE OVER IA/NWRN MO/KS...ONE IN THE CTRL
DAKOTAS...AND TROUGH AXIS ACROSS MT/ID/UT...AS WELL AS AN UPPER
RIDGE ACROSS MB/SASK/MT.  UPPER-LEVEL JET RIGHT ENTRANCE REGION WAS
DIRECTED TOWARD ERN NEB/WRN IA...WITH JET CURVING ACROSS
MN/WI/MI/OH/PA.  07Z MSAS ANALYSIS INDICATES SURFACE LOW EXTENDS
FROM ERN NEB SWWD TOWARD NWRN KS.  SFC WARM FRONT WAS EVIDENT FROM
ERN NEB TO NEAR KCNC TO KGBG TO KVYS...WITH VERY MOIST POOL OF
DEWPOINTS IN THE MID 70S ACROSS IA/IL.

PROFOUND LACK OF MODEL ABILITY TO DEPICT ONGOING CONVECTION THIS
MORNING... AS STRONG MCS OVER NEB/WRN IA DOES NOT SHOW UP IN ANY OF
THE MODELS.  THIS OBVIOUSLY CREATES A LACK OF CONFIDENCE IN MODEL
RESOLUTION OF THE NEXT 12-24 HR AND REALLY IN ALL OF THE RUNS.  AS A
RESULT...FORECAST IS LOW CONFIDENCE AND BASED MAINLY ON PATTERN
RECOGNITION AND PERSISTENCE AS WELL AS BLEND OF MODEL SOLUTIONS.
ELEVATED TSRA CURRENTLY DEVELOPING SHOULD PERSIST THROUGH
MORNING...AND EXPECT MCS TO PERSIST THROUGH MORNING AS
WELL...ENTERING THE CWA BY MID-MORNING.  HAVE POPS IN THE LIKELY
CATEGORY FOR MUCH OF THE CWA THIS MORNING...TAPERING TO CHANCES AS
ACTIVITY FIZZLES AND MOVES EASTWARD DURING THE LATE
MORNING/AFTERNOON.  FAVORED LOCATION FOR CONVECTIVE DEVELOPMENT THIS
AFTERNOON/EVENING DEPENDS STRONGLY ON LOCATION OF WARM FRONT...WHICH
WILL HAVE A HARD TIME PROGRESSING NORTH INTO CLOUD DEBRIS.  EXPECT
IT TO LINGER ALONG THE IA/MO BORDER OR ACTUALLY SAG SOUTHWARD BACK
INTO MO.  LOWER CAPES N OF THE BOUNDARY WOULD LIMIT SEVERE
POTENTIAL...WHILE AREAS ALONG AND SOUTH OF THE BOUNDARY SHOULD
DEVELOP TSRA IN THE AFTERNOON AND EVENING.  HAVE JUST CHANCE POPS
SOUTH WITH THEORY THAT FRONT WILL BE SOUTH OF THE CWA.  TEMPS TODAY
ARE AGAIN TRICKY WITH POTENTIAL FOR CLOUDS TO MUDDY THE
FORECAST...AND HAVE GONE TO LOW END OF GUIDANCE FOR TODAY.  HAVE
INCLUDED SLIGHT CHANCE OF PRECIP ON FRI AS SEVERAL RUNS OF THE NAM
AND ECMWF HAVE INDICATED PRECIP AS A WAVE PASSES THROUGH THE GREAT
LAKES AND RIGHT ENTRANCE REGION OF JET MOVES ACROSS CWA.  WITH SO
MUCH MOISTURE IN THE AIR...HARD TO LEAVE FORECAST DRY GIVEN THAT
MUCH SUPPORT FOR PRECIP.  DID KEEP SAT INTO SUN DRY AS HIGH SHOULD
BE BETTTER ENTRENCHED IN THE CWA WITH DRY AIR ADVECTION SAT.  RETURN
FLOW KICKS IN AGAIN SUN AS HIGH PULLS EASTWARD...BUT NEXT FRONT IS
STILL WELL UPSTREAM ON SUN.  OVERALL...KEPT TEMPS CLOSE TO GUIDANCE
AND KEPT PERSISTENCE OF FORECAST FROM LAST SEVERAL MORNINGS.

MADE NO CHANGES TO DAYS 4-7.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

MAYES
Hazardous weather outlook, Aug 9, 5:06 AM CDT, 23 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
506 AM CDT WED AUG 9 2006

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-101015-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
506 AM CDT WED AUG 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS MORNING...MAINLY
NORTH OF HIGHWAY 34. THESE STORMS ARE NOT EXPECTED TO BECOME
SEVERE...BUT THEY MAY PRODUCE LOCALLY HEAVY RAINFALL WITH SOME
RAINFALL TOTALS UP TO TWO INCHES. SOME LOCATIONS MAY SEE PONDING
IN ROADWAYS AND LOW-LYING AREAS...AS WELL AS RAPID RISES IN
SMALLER STREAMS...WITH THIS RAIN.

LATER THIS AFTERNOON...THUNDERSTORMS ARE EXPECTED TO DEVELOP IN
WESTERN IOWA. THESE STORMS WILL ORGANIZE INTO A COMPLEX THAT MOVES
ACROSS EASTERN IOWA...WESTERN ILLINOIS...AND NORTHEASTERN MISSOURI
LATE THIS EVENING AND OVERNIGHT. THERE IS A SLIGHT RISK OF SEVERE
WEATHER...MAINLY WEST OF A LINE FROM IOWA CITY TO GALESBURG. THE
PRIMARY THREAT WOULD BE FROM DAMAGING WINDS...WITH LOCALLY HEAVY
RAINFALL ALSO POSSIBLE. HEAVY RAINS COULD PRODUCE PONDING IN
ROADWAYS AND LOW-LYING AREAS...AS WELL AS RAPID RISES IN SMALLER
STREAMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA ON THURSDAY...AND
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS. THERE IS STILL
UNCERTAINTY IN AREAS MOST AT RISK FOR SEVERE WEATHER...AS THE RISK
DEPENDS ON THE LOCATION OF A WARM FRONT THAT IS EXPECTED TO BE
ACROSS ILLINOIS...MISSOURI...AND IOWA.

ISOLATED THUNDERSTORMS ARE POSSIBLE ON FRIDAY...BUT THESE STORMS
ARE NOT EXPECTED TO BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...BUT
SPOTTERS ARE ENCOURAGED TO CONTACT THE NATIONAL WEATHER SERVICE
OFFICE IN THE QUAD CITIES WITH REPORTS OF HEAVY
RAINFALL...LOCALIZED FLOODING...HIGH WINDS AND WIND DAMAGE...OR
OTHER SEVERE WEATHER.

MAYES

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 4:24 AM CDTSevere Thunderstorm WarningDVNBenton51 min
Aug 10, 5:06 AM CDTSevere Thunderstorm WarningDVNIowa, Johnson39 min
Aug 10, 5:31 AM CDTSevere Thunderstorm WarningDVNCedar, Jones, Linn44 min
Aug 10, 6:03 AM CDTSevere Thunderstorm WarningDVNClinton, Scott42 min
Aug 10, 6:47 AM CDTSevere Thunderstorm WarningDVNClinton, Jackson43 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.